Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Louisville, KY

August 10, 2014Fayette County, Jessamine County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 10, 2014, 4:17 PM EDT for Fayette County, Jessamine County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2014, 4:17 PM EDT (20:17 UTC)
Expired
Aug 10, 2014, 7:15 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, KY, Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:44 PM EDTFLASH FLOOD4 Ese Lexington, KYPOLO CLUB DRIVE FLOODED WITH WATER UP TO THE BUMPERS OF CARS WITH THREE CARS STUCK IN WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGUS53 KLMK 102017
FFWLMK
KYC067-113-102315-
/O.NEW.KLMK.FF.W.0016.140810T2017Z-140810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT SUN AUG 10 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF LEXINGTON...
  NORTHERN JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 715 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...CADENTOWN...CARDINAL HILL...CHEVY
  CHASE...HIGHLANDS...MEADOWTHORPE...

  IN ADDITION...YARNALLTON...VILEY AND GREENDALE ARE INCLUDED IN THIS
  FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREA IN THIS WARNING...
  SOUTH ELKHORN CREEK OVERFLOWS BOWMANS MILL ROAD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A QUARTER INCHES ARE 
POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.  THIS RAINFALL 
COMBINED WITH 3 TO 4 INCHES OF RAINFALL THIS MORNING WILL LIKELY 
RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3795 8432 3793 8434 3792 8433 3790 8435
      3790 8438 3788 8438 3786 8440 3787 8442
      3784 8445 3785 8448 3781 8448 3785 8468
      3812 8463 3812 8462 3808 8430

$$

MJ
2 follow-up statements
098 
WGUS73 KLMK 102156
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EDT SUN AUG 10 2014

KYC067-113-102315-
/O.CON.KLMK.FF.W.0016.000000T0000Z-140810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JESSAMINE KY-FAYETTE KY-
556 PM EDT SUN AUG 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
FAYETTE AND JESSAMINE COUNTIES...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND A FEW THUNDERSTORMS CONTINUED TO MOVE ACROSS THE WARNED 
AREA.

RAINFALL HAS STARTED TO DIMINISH ACROSS THE WARNED AREA.  
HOWEVER...EXCESSIVE RUNOFF FROM THIS AFTERNOONS STORMS WILL LIKELY 
CONTINUE TO PRODUCE FLASH FLOODING IN FLOOD PRONE AND LOW-LYING 
AREAS FOR THE NEXT HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3795 8432 3793 8434 3792 8433 3790 8435
      3790 8438 3788 8438 3786 8440 3787 8442
      3784 8445 3785 8448 3781 8448 3785 8468
      3812 8463 3812 8462 3808 8430

$$

MJ
634 
WGUS73 KLMK 102316
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT SUN AUG 10 2014

KYC067-113-102345-
/O.EXP.KLMK.FF.W.0016.000000T0000Z-140810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JESSAMINE KY-FAYETTE KY-
716 PM EDT SUN AUG 10 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR FAYETTE AND JESSAMINE
COUNTIES...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSING A THREAT OF HEAVY RAIN OR FLASH FLOODING.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3795 8432 3793 8434 3792 8433 3790 8435
      3790 8438 3788 8438 3786 8440 3787 8442
      3784 8445 3785 8448 3781 8448 3785 8468
      3812 8463 3812 8462 3808 8430

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:07 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 3:07 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT Sun Aug 10 2014

.SHORT TERM (Now through Monday Night)...
Issued at 304 PM EDT Sun Aug 10 2014

Unsettled weather will continue through the short term period. This
afternoon a surface low is centered over southern Indiana. For
tonight into tomorrow a mid level trough will dig across the Great
Lakes and Ohio Valley region. In response a surface low will deepen
and track northeast across southern IN tomorrow. This will drag a
weak cold front through tomorrow into tomorrow evening.

For this afternoon showers and a few thunderstorms will continue to
develop. The best coverage will be across north and east central KY
and back into portions of southern IN. These cells are mostly
smaller than this morning's convection. However, with ample moisture
still in place, locally heavy downpours and ponding of water or
localized flooding remain a possibility.

Precipitation will diminish in coverage this evening, but cannot
rule out isolated to scattered showers continuing into the overnight
period, so will not go completely dry with the forecast. Towards
morning a vortmax diving through the upper level trough will
approach south central KY, enhancing precipitation coverage. Showers
and thunderstorms will continue to increase in coverage through the
morning hours as the front and trough shift east. Again, the biggest
threat will be heavy/torrential downpours as PWAT values rise to
1.9-2 inches. Precipitation should come to an end from west to east
tomorrow night as the front moves through.

Temperatures tonight will be drop into the upper 60s to lower 70s.
Tomorrow's lows look to be a couple degrees lower in the mid to
upper 60s. Highs tomorrow will be in the lower to mid 80s.

.LONG TERM (Tuesday through Sunday)...
Issued at 249 PM EDT Sun Aug 10 2014

The axis of a strong upper trof will cross overhead Tuesday
evening.  Scattered showers and storms will be possible Tuesday
ahead of this feature, though moisture is limited so will keep PoPs
in the low-end scattered category.

High pressure will then move from the Plains through the Ohio and
Tennessee Valleys to the southeast US through the remainder of the
forecast period, resulting in a dry forecast.  We could see some
fog, especially in eastern valleys, Wednesday and Thursday
mornings.

Some showers and storms may approach us from the west by the weekend
thanks to a storm system over the Plains, but with low confidence
and sub-CLIMO PoPs will keep those days rain-free for now.

Wednesday will be the coolest day of the week with highs in the
upper 70s to around 80...with afternoon readings gradually working
their way back up to near 90 by Sunday.  Lows will be in the middle
and upper 50s Wednesday morning...warming into the middle and upper
60s by Sunday morning.

&&

.AVIATION (18Z TAF Update)...
Issued at 107 PM EDT Sun Aug 10 2014

A surface low continues to sit over central KY and southern IN this
afternoon. The band of showers from this morning has dissipated and
ceilings are lifting at all sites. With the afternoon heating,
showers have begun to pop up once again. Some rumbles of thunder
will be possible as well this afternoon, mainly at LEX and SDF.
Cannot rule out a shower or storms at BWG, but with the potential
less there will keep thunder out of the TAF for now.

For tonight an upper level disturbance will be moving toward the
area. Will keep the TAFs dry, though isolated showers will be
possible. Expect that ceilings and visibilities will lower once
again tonight with the ample low level moisture from rains today and
light winds. The atmosphere may be a bit more mixy tonight, so have
kept things in the MVFR range. However, IFR is certainly possible,
particularly at LEX. There will be another chance for showers and
storms tomorrow as the upper level disturbance moves across the
area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EER
Long Term.........13
Aviation..........EER
Hazardous weather outlook, Aug 10, 3:28 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT SUN AUG 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
328 PM EDT SUN AUG 10 2014 /228 PM CDT SUN AUG 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAPABLE OF
LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL CONTINUE
THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SHOWERS AND STORMS
WILL BE ALONG AND NORTH OF INTERSTATE 64. FLOODING ISSUES ARE
POSSIBLE IN AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL IN RECENT
DAYS AND IN AREAS THAT SEE REPEATED STORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO AT TIMES NUMEROUS STORMS WILL PERSIST MONDAY AND
TUESDAY IN AN UNSETTLED PATTERN. THE MAIN THREATS WITH THIS
ACTIVITY WILL BE LIGHTNING AND HEAVY RAINFALL. IF STORMS ARE ABLE
TO TRAIN OVER THE SAME AREAS...SOME LOCALIZED MINOR FLOODING WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/13

In the hours before

Special weather statement, Aug 10, 10:39 AM EDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 AM EDT SUN AUG 10 2014

KYZ057-101505-
MADISON KY-
1039 AM EDT SUN AUG 10 2014

...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING MADISON COUNTY...

AT 1035 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN MADISON
COUNTY...WITH VERY LITTLE MOVEMENT.

OCCASIONAL LIGHTNING AND HEAVY RAIN REDUCING VISIBILITIES ARE
EXPECTED.

* THIS STORM WILL ALSO IMPACT...
  RICHMOND...
  MOBERLY...
  DOYLESVILLE...
  REDHOUSE AND UNION CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3767 8409 3761 8432 3779 8442 3785 8440
      3785 8437 3790 8438 3788 8435 3790 8433
      3790 8426 3788 8427 3789 8423 3787 8422
      3787 8414 3779 8409 3778 8410 3776 8407
TIME...MOT...LOC 1437Z 180DEG 0KT 3777 8427

13
Local storm report, Aug 10, 11:00 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            NICHOLASVILLE           37.88N  84.58W
08/10/2014                   JESSAMINE          KY   PUBLIC

            FLOODING OF LOW SPOTS

&&

EVENT NUMBER LMK1400756

13
Local storm report, Aug 10, 11:36 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLOOD            RICHMOND                37.74N  84.29W
08/10/2014                   MADISON            KY   LAW ENFORCEMENT

            WATER ON THE RICHMOND BYPASS. ROAD STILL PASSABLE.

&&

EVENT NUMBER LMK1400757

13
Local storm report, Aug 10, 2:42 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            2 SW REDHOUSE           37.81N  84.29W
08/10/2014                   MADISON            KY   PUBLIC

            FLOODING ALONG BOONE TRAIL ROAD

&&

EVENT NUMBER LMK1400758

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:21 AM EDTSpecial Weather StatementLMKWoodford29 min
Aug 10, 7:49 AM EDTAreal Flood AdvisoryLMKAnderson, Fayette, Woodford116 min
Aug 10, 8:19 AM EDTSpecial Weather StatementLMKFayette26 min
Aug 10, 8:48 AM EDTAreal Flood AdvisoryLMKFayette, Jessamine, Madison117 min
Aug 10, 10:39 AM EDTSpecial Weather StatementLMKMadison26 min
Aug 10, 10:55 AM EDTAreal Flood AdvisoryLMKMadison2 hr
Aug 10, 4:36 PM EDTAreal Flood AdvisoryLMKFranklin, Henry, Scott3 hr
Aug 10, 4:52 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Aug 10, 5:44 PM EDTFlash Flood WarningLMKMadison2 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.